Case report: Amanita muscaria (fly agaric) poisoning
February 8, 2016, 11:05 pm
Coma in the course of severe poisoning after consumption of red fly agaric (Amanita muscaria). Mikaszewska-Sokolewicz MA et al. Acta Biochim Pol 2016 Feb 1 [Epub ahead of print]
Probably the most recognizable mushroom in the world is Amanita muscaria (the “fly agaric”), This striking red-and-white fungus contains several distinct neurotoxins:
- ibotenic acid: this toxin is structurally similar to the excitatory neurotransmitter glutamic acid
- muscimol: structurally similar to GABAA this is the main psychoactive component of A muscaria producing sedative and dissociative manifestations
- muscarine: contrary to the common belief that it is a major contributor to poisoning from A muscaria , this cholinergic toxin is usually present in such small amounts that it rarely contributes to significant clinical toxicity
Because of the variety of toxins present in A muscaria and their different effects, ingestion of the mushroom often does not produce a clear and consistent toxidrome. This case report, from the Medical University of Warsaw, describes a 21-year-old man who was brought to hospital after intentional ingestion of A muscaria. He was unresponsive to pain or voice. Physical examination revealed tachycardia (pulse 127/min) along with mitosis and warm, dry skin. He subsequently developed seizure activity and increased oropharyngeal and respiratory secretions. After intubation, gastric lavage retrieved undigested mushroom fragments that the authors suggest were clearly A muscaria.
The patient was admitted to the ICU and regained consciousness after 11 hours of supportive care. He was discharged on day 3.
Manifestations of A muscaria poisoning include: weakness, altered mental status, dizziness, somnolence, coma, hypersalivation, and hallucinations. Onset is within 30-120 min of ingestion with symptoms typically lasting for 8-12 hours. Deaths are rare.
This paper may be worth looking at, since reports of A muscaria poisoning are so unusual. However, the report contains some unsubstantiated claims that should have been removed if they could not be supported with evidence. The authors state that muscimol is a GABAB-receptor antagonist, a contention that I believe is incorrect. Also, they argue that the gastric lavage the patient received “probably” was responsible for the good outcome and quick recovery. There is absolutely nothing in the case description or in the medical literature that would back up this claim. They key to treating these patients is good supportive care with benzodiazepines as needed for agitation.